Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 20, 2003, 11:20 AM EST for Sampson County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 11:20 AM EST (16:20 UTC)
- Expired
- Mar 20, 2003, 12:00 PM EST
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891
WUUS52 KRAH 201620
SVRRAH
NCC163-201700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1119 AM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL NOON EST
* AT 1119 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM DUNN TO
ROSEBORO...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 60 MPH ARE
LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
NEWTON GROVE...CLINTON
TURKEY
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3486 7846 3528 7858 3524 7844 3526 7830
3519 7817 3490 7816
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:40 AM EST, 8 hours 40 minutes earlier.
Area forecast discussion, Mar 20, 2:40 AM EST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 240 AM EST THU MAR 20 2003 RADAR AND SATELLITE INDICATING GOOD AMOUNT OF RAIN FALLING IN THE WESTERN ZONES OF THE FORECAST AREA WITH MUCH CONVECTION IN SOUTH CAROLINA. TODAY THE AREA WILL HAVE A GOOD LOW LEVEL FLOW ACROSS THE REGION WITH STRONG LIFT THROUGHOUT THE FORECAST AREA AND A SATURATED ATMOSPHERE TO WORK WITH. INSTABILITY IS ALSO GOOD ACROSS THE REGION AND WILL GO WITH CATEGORICAL CONVECTIVE SHOWERS AND THUNDER THROUGHOUT THE DAY INTO THE EVENING. THE FRONT SOUTH OF THE FORECAST AREA SHOULD BACK UP ACROSS THE REGION BY MIDDAY TO THE END OF THE DAY IN THE VIRGINIA BORDER COUNTIES. QPF COULD BE UP TO 2 INCHES TODAY. THE GFS CLOSES OFF A SURFACE LOW THAT MOVES DIRECTLY THROUGH THE MIDDLE OF THE FORECAST AREA TODAY ALONG THE WARM FRONTAL BOUNDARY PUSHING IN FROM THE COAST. THE ETA/MESOETA SHOW NO LOW DEVELOPMENT AND IS TOO WEAK WITH THE WARM FRONT ALREADY IN PLACE. THE LOW AND WARM FRONT MAY BE TOO FAR INLAND FROM THE GFS - WILL BE GENERALISTIC WITH THE WIND FIELDS TODAY IN RECOGNITION OF THESE DEVELOPMENTS. HOWEVER THINK THAT THE WEDGE WILL NOT ERODE UNTIL LATE TODAY - WHEN THE WARM FRONT PASSES - THEREFORE WILL KEEP TEMPERATURES COOL IN REFLECTION OF THIS. SINKING AIR BEHIND THE WARM FRONT AND LOW MOVING OUT WILL BE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA TONIGHT - BUT NOT UNTIL AFTER 00 UTC MAKING FOR CATEGORICAL RAIN CHANCES TONIGHT ALSO BUT WILL HIGHLIGHT MAINLY EARLY IN THE WEST. BY FRIDAY AN AREA OF LIFT MOVES ACROSS THE EASTERN SECTIONS OF THE FORECAST AREA IN THE SECOND PART OF THE DAY KEEPING RAIN LIKELY IN THOSE AREAS. FRIDAY NIGHT THE ASSOCIATED SURFACE COLD FRONT MOVES THROUGH THE AREA AIDING THE DETERIORATION OF THE CLOUD FIELD FROM WEST TO EAST AND THE END TO ALL CHANCES OF RAIN. EXTENDED FOR SATURDAY AND BEYOND WILL CONTAIN LITTLE CHANGE. RAH...FLOOD WATCH THROUGH TONIGHT. CLINE
Hazardous weather outlook, Mar 20, 5:08 AM EST, 6 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-201205- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 508 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL NORTH CAROLINA THROUGH TONIGHT. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE TODAY. SIGNIFICANT RAINFALL MAY OCCUR FROM STRONG TO SEVERE THUNDERSTORMS AND PERSISTENT HEAVY RAIN SHOWERS. THE SHOWERS COULD PRODUCE RAINFALL AMOUNTS AROUND 2 INCHES LEADING TO POTENTIAL FOR FLASH FLOODING AND RIVER AND STREAM FLOODING. PLEASE SEE THE FLOOD WATCH (FFARAH) FOR ADDITIONAL INFORMATION. IN ADDITION... THE THREAT OF SEVERE THUNDERSTORMS WILL BE FROM DAMAGING WINDS ALONG WITH SMALL HAIL. THE THREAT OF TORNADOES IS SLIGHT BUT MUST BE MONITORED TODAY... ESPECIALLY ALONG THE COASTAL PLAIN AND SOUTH CAROLINA BORDER COUNTIES. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY ACROSS THE FORECAST AREA. IN ADDITION... ANY HEAVY RAINFALL MAY CAUSE A FLOODING PROBLEM DUE TO HEAVY RAINS EARLIER IN THE WEEK. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD. . .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY. CLINE
In the hours before
Special weather statement, Mar 20, 5:26 AM EST, 5 hours 54 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-202225- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 526 AM EST THU MAR 20 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TONIGHT ...A RISK OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED OVER ALL OF CENTRAL NORTH CAROLINA THROUGH LATE TONIGHT AND POSSIBLY INTO THE PRE DAWN HOURS FRIDAY. .SYNOPTIC PATTERN... SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER CENTRAL NORTH CAROLINA TODAY AS A VERY MOIST AND UNSTABLE AIR MASS WILL PERSIST ACROSS THE REGION. A WARM FRONT JUST SOUTH OF THE STATE PRIOR TO SUNRISE WILL MOVE NORTH ACROSS CENTRAL NORTH CAROLINA THROUGH THE MIDDAY AND AFTERNOON HOURS...AHEAD OF A COLD FRONT MOVING IN FROM MIDDLE TENNESSEE. THE WARM FRONTAL BOUNDARY WILL ACT AS A FOCUSING MECHANISM FOR STRONG TO SEVERE THUNDERSTORMS. WIND SHEAR IN THE LOWER PART OF THE ATMOSPHERE WILL ALSO REMAIN STRONG. .HAZARDOUS WEATHER DETAILS... A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL ...AND THERE IS A RISK OF ISOLATED TORNADOES AS WELL. THE MAIN THREAT AREA FOR SEVERE WEATHER WILL BE OVER THE SANDHILLS BUT ALL OF CENTRAL NORTH CAROLINA IS UNDER THE RISK OF SEVERE WEATHER TODAY. HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS THE WESTERN AND SOUTHERN PIEDMONT. THE HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS COULD PRODUCE ADDITIONAL FLOODING OR AGGRAVATE EXISTING FLOOD PROBLEMS. A FLOOD WATCH REMAINS IN EFFECT FOR TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CLINE
Local storm report, Mar 20, 6:53 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
653 AM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM LOUISVILLE NC FLOOD
03/20/03 FORSYTH WILLIAMS AND CRESTHAVEN
ROADS CLOSED. REPORTED
POSSIBLE DAM BREAK IN
LOUISVILLE
0640 AM ASHEBORO NC FLOOD
03/20/03 RANDOLPH SEVERAL LOCAL ROADS
BARRICADED IN TOWN
0645 AM GREENSBORO NC FLOOD
03/20/03 GUILFORD LATHAM AND CORNWALLIS
ROADS CLOSED DUE TO
FLOODING ON BUFFALO CREEK
0640 AM COUNTYWIDE NC FLOOD
03/20/03 DAVIDSON NUMEROUS ROADS CLOSED
COUNTY-WIDE INCLUDING HWY
8...3 FEET OF WATER ON HWY
29-70
MLMLocal storm report, Mar 20, 7:39 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
739 AM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM COUNTYWIDE NC FLOOD
03/20/03 ANSON STATE ROADS 1652 AND 1418
CLOSED DUE TO HIGH WATER
0730 AM ALBEMARLE NC FLOOD
03/20/03 STANLY SEVERAL BRIDGES
FLOODED...GOLD
BRANCH...PENNINGTON...AND
BETHANY ROADSLocal storm report, Mar 20, 9:18 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
918 AM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM ALBEMARLE NC FLOOD
03/20/03 STANLY FLOODING COUNTY WIDE
NUMEROUS CREEKS OUT OF
BANKS FLOODING ROADS. LONG
CREEK ALONG HIGHWAY 52
EXPECTED TO RISE ONTO
HIGHWAY
KKNearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.